Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

April 28, 2002Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 28, 2002, 1:48 PM EDT for Muskingum County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 1:48 PM EDT (17:48 UTC)
Expired
Apr 28, 2002, 2:45 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:03 PM EDTHail 0.75Zanesville, OH
Apr 28, 2:25 PM EDTHail 2.75Roseville, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 11:45 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 281748
SVRPBZ
OHC119-281845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 245 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ROSEVILLE...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROSEVILLE AT 155 PM...
  NEAR PHILO AT 205 PM...

<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:58 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 28, 11:58 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SUN APR 28 2002

UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA.

.PBZ...
MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Apr 28, 9:52 AM EDT, 3 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281930-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT SUN APR 28 2002

..MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND.

THIS RISK IS GREATER THAN USUAL. WIDESPREAD DAMAGING WINDS...
...GUSTING OVER 60 MPH...ARE QUITE LIKELY WITH TREES AND POWERLINES
DOWN. LARGE HAIL IS ALSO LIKELY WITH TORNADOES POSSIBLE.

THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA...AND FOR
GARRETT COUNTY MARYLAND THE MOSTLY LIKELY TIME FOR SEVERE WEATHER
WOULD BE MID TO LATE AFTERNOON INTO EARLY EVENING.

THERE IS ALSO THE POTENTIAL FOR FLOODING THIS AFTERNOON FROM ZANESVILLE
TO MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS REMAIN SATURATED
FROM EARLIER RAINFALL. ADDITIONAL RAINFALL ACCOMPANYING THE
THUNDERSTORMS CAN CAUSE FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR
THESE AREAS UNTIL 4:00 PM.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS ON
THIS DANGEROUS SITUATION.
Special weather statement, Apr 28, 11:33 AM EDT, 2 hours 15 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001>004-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          CLARION
  FOREST          LAWRENCE        MERCER          VENANGO
  WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Apr 28, 1:26 PM EDT, 22 minutes before
MDZ001-WVZ012-021>023-041-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningPBZCoshocton54 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningPBZTuscarawas65 min
Apr 28, 2:05 PM EDTSevere Thunderstorm WarningPBZCarroll55 min
Apr 28, 2:16 PM EDTTornado WarningPBZColumbiana44 min
Apr 28, 2:24 PM EDTSevere Thunderstorm WarningPBZNoble66 min
Apr 28, 2:27 PM EDTSevere Thunderstorm WarningPBZJefferson48 min
Apr 28, 2:36 PM EDTTornado WarningPBZMonroe, Noble54 min
Apr 28, 3:14 PM EDTSevere Thunderstorm WarningPBZJefferson46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.